SESSION TITLE: Cardiovascular Student/Resident Case Report Posters II
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: Energy drinks (ED) are beverages purported to increase physical and mental performance. A recent surge is seen in the number of patients presenting with the energy drink associated adverse events (EDAV).
CASE PRESENTATION: 21 year old male with past history of otitis media admitted to hospital after he had 2 episodes of left sided chest pain. First episode happened at rest, was substernal, non radiating, sharp and 8/10 in intensity, not associated with palpitations, shortness of breath or lightheadedness, lasting two hours and subsided on its own. Second episode occurred next day while driving a car and it was similar in nature to the first episode. He immediately went to the ER and by the time he presented his chest pain for 30 min had resolved on its own. Vitals and physical exam was unremarkable. EKG showed normal sinus rhythm but troponin was very elevated with a level of 8 (Normal < 0.02). He denied any drug abuse but admitted occasional tobacco chewing and consumption of energy drink, about 3-4 cans, every day for last 2-3 weeks. Family history was negative for premature CAD. Baseline lab work including urine toxicology screen and TTE was in normal limits. Cardiac catheterization showed normal coronaries. Considering possibility of myocarditis, patient also had several viral titres but all of them later turned out to be negative. He did not have any more episodes of chest pain and was discharged the next day on Ibuprofen with the advice of abstaining from energy drinks and tobacco. On 4 weeks follow up he was found to be symptom free with complete cessation of consumption of energy drink.
DISCUSSION: In this patient the cause of chest pain and leaked troponins may be due to underlying coronary vascular spasm, cardiac arrhythmia or myocarditis however the paucity of findings on EKG, TTE, telemetry and LHC points more towards transiet coronary spasm. Transient arrhythmia is also a possibility but less likely in our patient as there was no history of palpitations of lightheadedness. Drugs including coccaine is also commonly found to be associated with similar presentation but in our patient the history and urine toxicology screening was negative. A few cases of similar presentation have been described in the literature where no obvious cause of elevated cardiac enzymes was found except the consumption of ED.
CONCLUSIONS: ED consumption may be associated with cardiac ischemia secondary to coronary vasospasm, arrhythmia and / or cardiomyopathy. Further studies are required for safety evaluation of these beverages.
Reference #1: Kaoukis A, Panagopoulou V, Mojibian HR, Jacoby D. Reverse Takotsubo cardiomyopathy associated with the consumption of an energy drink. Circulation. 2012;125(12):1584-5. doi:10.1161/CIRCULATIONAHA.111.057505.
Reference #2: Higgins JP, Tuttle TD, Higgins CL. Energy beverages: content and safety. Mayo Clin Proc. 2010;85(11):1033-41. doi:10.4065/mcp.2010.0381.
DISCLOSURE: The following authors have nothing to disclose: Fahad Ali, Pavan Tenneti, Hari Prasad
No Product/Research Disclosure Information